Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 196, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2019, 12:29 AM MDT for Baca County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 12:29 AM MDT (06:29 UTC)
- Expired
- Aug 9, 2019, 12:43 AM MDT
- In force
- 14 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 208 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
064
WUUS55 KPUB 090629
SVRPUB
COC009-090700-
/O.NEW.KPUB.SV.W.0196.190809T0629Z-190809T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1229 AM MDT Fri Aug 9 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Baca County in southeastern Colorado...
* Until 100 AM MDT.
* At 1229 AM MDT, a severe thunderstorm was located near Walsh, or 15
miles east of Springfield, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walsh and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 10244 3745 10231 3738 10208 3710 10232
TIME...MOT...LOC 0629Z 308DEG 13KT 3737 10234
HAIL...1.00IN
WIND...60MPH
$$
KTS1 follow-up statement
228
WWUS55 KPUB 090643
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1243 AM MDT Fri Aug 9 2019
COC009-090653-
/O.CAN.KPUB.SV.W.0196.000000T0000Z-190809T0700Z/
Baca CO-
1243 AM MDT Fri Aug 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3730 10244 3745 10231 3738 10208 3710 10232
TIME...MOT...LOC 0641Z 308DEG 13KT 3734 10229
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:21 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 8, 11:21 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1121 PM MDT Thu Aug 8 2019 .UPDATE... Issued at 1050 PM MDT Thu Aug 8 2019 Extended Flash Flood Watch until 2 am for El Paso County, where storms were redeveloping and HRRR suggests they will persist the next few hours. Dropped remainder of the watch farther south as activity here will be fairly isolated. UPDATE Issued at 853 PM MDT Thu Aug 8 2019 Dropped Flash Flood Watch for the eastern mountains, but left the I-25 watch in place until midnight. Confidence is rather low we'll see much additional convection, though at least a couple runs of the HRRR take storms currently near the Palmer Divide south through El Paso County toward midnight and beyond. Not sold on this scenario, but with dewpoints in the upper 50s to mid 60s along I-25, won't take much to set off convection. && .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu Aug 8 2019 ...Active Monsoonal Weather Pattern Continues into Tomorrow... Current water vapor imagery and upper air analysis is indicating generally weak southwest flow aloft across the region, with the center of a large upper level high across southeast New Mexico and into the west central Texas. Water vapor imagery is indicating the monsoonal moisture plume across the Rockies, with PWATS of 1 to 1.5 inches (120-170 percent of normal) across the area this afternoon. SPC meso analysis is indicating mu capes ranging up to 1000 j/kg over the higher terrain, and between 1500 to 2000 j/kg across the southeast Plain, with effective shear of 20-40kts (strongest across the northern Front Range. With the ample moisture in place and several more hours of heating, expecting to see storms continuing to develop across the higher terrain through the late afternoon, with storms spreading east and intensifying as they move into a more unstable environment across the adjacent plains. With the moist easterly upslope keeping dew pts in the mid 50s to mid 60s across the Plains, storms will be efficient rain makers, with heavy rain and the potential for flash flooding remaining high through the evening hours. Also with the rich moisture and just enough shear in place, still can't rule out some one or two severe storms across the Plains, with hail up to size of half dollars and and strong outflow winds up to 70 mph possible through the evening. Storms look to congeal into an MCS across the far southeast Plains which moves into southwestern Kansas and Oklahoma Panhandle later tonight. Similar pattern expected for Friday though the plains may take a little longer to destabilize. Another disturbance embedded within the monsoon plume will ride up from the southwest and fire off another round of thunderstorms across the mountains during the afternoon. With plenty of moisture in the atmosphere, locally heavy rainfall will be the primary threat, though with CAPEs running around 1500-2000 J/kg and deep layer shears around 30-40 kts, some embedded severe storms will also be possible with large hail and damaging winds possible. With discrepancies in the models regarding storm coverage (GFS keeps majority of the activity across southern areas while NAM12 is more generous with QPF and storm coverage across all of the mountains) will hold off on any Flash Flood Watches at this point. But certainly it will be another active day across southern CO and burn scars and urban areas will be most vulnerable to flash flooding once again. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu Aug 8 2019 ...Active thunderstorm monsoon weather pattern continues for Friday night through Monday... Good fetch of monsoon moisture remains over the area Friday night though there are some substantial differences in the models on how much QPF will occur across southern Colorado through the evening. NAM paints a wet picture over the southeast mountains during the evening with thunderstorms forming over the southeast mountains with the potential for heavy rainfall and flash flooding for burn scars. GFS and EC point to more of a Raton Mesa/far southeast CO MCS track. Given synoptic forcing over the front is in this area...the latter solution looks reasonable, but with dew points in the 50s and lower 60s still banked up across the southeast mountains and plains can't really rule out the potential for isolated heavy rainfall across the southeast mountains either. Bottom line, we will still be at risk for localized flash flooding particularly on burn scars. Given the uncertainties on how widespread the threat will be, and exact location will hold off on issuing a new Flash Flood Watch for Friday evening. Activity should pull eastward during the overnight hours with the possibility of some lingering showers over the mountains through morning within embedded monsoon plume. Saturday and Sunday look similarly active with precipitable waters remaining around .75 in the west to 1.5 in the east. Still under the parade of embedded shortwaves within the monsoon plume and with dew points maintaining in the 50s across the plains and deep layer shears around 30kts, heavy rainfall, flash flooding and a marginal severe thunderstorm threat may persist into the weekend. The focus for thunderstorms across the plains may shift northward for Sunday according to some of the models but with lingering low level moisture over the area, these details are difficult to have much confidence in this far out. The fuel will still be in place though. Both EC and GFS suggest a stronger disturbance will move across the area on Monday, so another similarly active day looks probable. By Tuesday drier air may work in behind this system as flow aloft becomes more westerly. The upper ridge pumps again bringing another influx of monsoon moisture by late week. -KT && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1114 PM MDT Thu Aug 8 2019 Will add vcts mention through 08z for KCOS, as storms have built back toward the terminal from the east since 04z. Patch MVFR cigs and vis also possible once storms shift east, with weak ely surface winds and moist air mass. Lower clouds clear in the morning, with VFR conditions much of the day, before VCTS returns 23z-04z as more convection moves off the mountains onto the plains. For KPUB, VFR cigs overnight, though patchy MVFR may drift close to the terminal from the north toward sunrise. VFR through the day, the VCTS possible 23z-04z as storms begin their usual eastward shift away from the higher terrain. At KALS, VFR overnight and through the day Fri, then VCTS possible late Friday afternoon into the evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM MDT Friday for COZ084-085. && UPDATE...PETERSEN SHORT TERM...MW LONG TERM...KT AVIATION...PETERSEN
Hazardous weather outlook, Aug 8, 11:43 AM MDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Thu Aug 8 2019 COZ058>089-093>099-091745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Thu Aug 8 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Flash flooding will be possible over the southern mountains and I-25 corridor region this afternoon and evening. In addition, severe thunderstorms will be possible this afternoon and into the evening across the southern mountains and all of the plains. The greatest threat of flash flooding will be over the burn scars across the Sangre de Cristo mountains, the Wet mountains and across the Pikes Peak region, including the Spring, Junkins, Hayden Pass and Waldo Canyon scars. Over the I-25 corridor region, the greatest threat of flash flooding will be across the urban areas. The main severe weather threats today will be damaging wind gusts up to 70 mph and hail up to the size of ping pong balls. The combination of abundant monsoonal moisture and moist low level upslope flow will allow for strong to severe thunderstorms capable of producing very heavy rains to develop this afternoon and evening across the southern mountains and plains. The stronger storms should develop between noon and 3 pm over the mountains and move onto the adjacent plains between 3 and 6 pm. The storms will continue to move eastward across the far southeast plains, where they could intenisty, through the late evening hours before diminishing after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Active weather will continue across Colorado into Monday. Several disturbances are expected to move across the area helping to produce widespread shower and thunderstorm activity. Flash flooding will be a daily threat, especially on area burn scars and urban areas. The highest flash flood threat will be on Friday for the Spring, Junkins and Hayden Pass scars. In addition, a couple of strong to severe storms are possible across the Eastern Plains. Hail to near one inch in diameter and wind gusts to near 60 mph will be possible Friday and Saturday afternoon and evening. While the severe weather threat will diminish Sunday and Monday, the flash flood risk will remain elevated. More isolated to scattered shower and thunderstorm activity will be possible Tuesday into Wednesday, generally over the mountains. Lack of steering flow will likely keep convection tied to the terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over southeast and south central Colorado this afternoon and evening. 23/23
In the hours before
Special weather statement, Aug 8, 7:54 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
754 PM MDT Thu Aug 8 2019
COZ089-095-096-090245-
Crowley County CO-Western Kiowa County CO-Eastern Kiowa County CO-
754 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA AND NORTHEASTERN
CROWLEY COUNTIES UNTIL 845 PM MDT...
At 754 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Boyero to 8 miles north of
Sugar City. Movement was east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Haswell, Arlington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3828 10309 3829 10386 3852 10356 3853 10317
3861 10317 3861 10263
TIME...MOT...LOC 0154Z 273DEG 25KT 3870 10323 3835 10368
epSpecial weather statement, Aug 8, 7:54 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
754 PM MDT Thu Aug 8 2019
COZ086-089-095-090245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
Western Kiowa County CO-
754 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA...CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 845 PM MDT...
At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Sugar City, or 29 miles north of La Junta, moving east
at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ordway and Sugar City.
LAT...LON 3813 10371 3840 10413 3853 10393 3852 10351
3853 10350 3852 10319
TIME...MOT...LOC 0154Z 285DEG 14KT 3840 10364
KTSLocal storm report, Aug 8, 8:15 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
815 PM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 7 E COLORADO CITY 37.95N 104.73W
08/08/2019 M1.23 INCH PUEBLO CO TRAINED SPOTTER
&&Special weather statement, Aug 8, 10:17 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Pueblo CO 1017 PM MDT Thu Aug 8 2019 COZ084-090445- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1017 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 1045 PM MDT... At 1017 PM MDT, Doppler radar was tracking a strong thunderstorm near Calhan, or 33 miles west of Limon, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan and Ramah. LAT...LON 3898 10406 3904 10442 3913 10442 3913 10405 TIME...MOT...LOC 0417Z 274DEG 24KT 3910 10427 KTS
Special weather statement, Aug 8, 10:18 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1018 PM MDT Thu Aug 8 2019
COZ097-098-090500-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
1018 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 1100 PM MDT...
At 1018 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of John Martin Reservoir, or 28 miles southeast of North
La Junta, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca and southeastern Bent Counties.
LAT...LON 3764 10260 3764 10289 3766 10315 3790 10316
3789 10257
TIME...MOT...LOC 0418Z 274DEG 23KT 3779 10307
KTSSpecial weather statement, Aug 9, 12:24 AM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 1224 AM MDT Fri Aug 9 2019 COZ094-099-090700- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1224 AM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 100 AM MDT... At 1224 AM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Pritchett, or 24 miles west of Springfield, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pritchett. LAT...LON 3740 10320 3755 10306 3740 10275 3719 10296 TIME...MOT...LOC 0624Z 309DEG 9KT 3744 10306 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:23 PM MDT | Special Weather Statement | PUB | Otero | 52 min |
| Aug 8, 6:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Aug 8, 7:17 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Aug 8, 7:20 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 25 min |
| Aug 8, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 7 min |
| Aug 8, 7:54 PM MDT | Special Weather Statement | PUB | Crowley | 51 min |
| Aug 8, 10:17 PM MDT | Special Weather Statement | PUB | Elbert | 28 min |
| Aug 8, 10:18 PM MDT | Special Weather Statement | PUB | Bent | 42 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | PUB | Bent | 18 min |
| Aug 8, 10:29 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 31 min |
| Aug 8, 10:55 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 8, 10:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 32 min |
| Aug 8, 11:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| Aug 8, 11:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 20 min |
| Aug 8, 11:56 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 34 min |
| Aug 9, 12:24 AM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Aug 9, 12:44 AM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Aug 9, 1:19 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Aug 9, 1:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 9, 2:07 PM MDT | Areal Flood Advisory | PUB | Las Animas | 113 min |
| Aug 9, 2:23 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Aug 9, 2:38 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Aug 9, 2:50 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Aug 9, 3:06 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 9, 3:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 9, 3:20 PM MDT | Areal Flood Advisory | PUB | El Paso | 115 min |
| Aug 9, 3:36 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 9, 3:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 9, 3:55 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 9, 4:19 PM MDT | Flash Flood Warning | PUB | El Paso, Pueblo | 2 hr |
| Aug 9, 5:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.